Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 66, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2020, 8:56 PM CDT for Charles Mix County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2020, 8:56 PM CDT (01:56 UTC)
- Expired
- Jun 20, 2020, 9:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 152 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 9:15 PM CDT | TSTM WND DMG | 6 N Ravinia, SD | SEVERAL 4-5 INCH DIAMETER BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.3
The text
As transmitted.
450
WUUS53 KFSD 210156
SVRFSD
SDC023-210245-
/O.NEW.KFSD.SV.W.0066.200621T0156Z-200621T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
856 PM CDT Sat Jun 20 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Central Charles Mix County in south central South Dakota...
* Until 945 PM CDT.
* At 856 PM CDT, a severe thunderstorm was located over Geddes, or 12
miles northwest of Lake Andes, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Geddes around 900 PM CDT.
Lake Andes around 930 PM CDT.
Ravinia around 945 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4324 9883 4337 9870 4326 9831 4325 9831
4312 9835 4305 9846
TIME...MOT...LOC 0156Z 311DEG 19KT 4329 9870
HAIL...1.25IN
WIND...60MPH
$$
Dux3 follow-up statements
207
WWUS53 KFSD 210211
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
911 PM CDT Sat Jun 20 2020
SDC023-210245-
/O.CON.KFSD.SV.W.0066.000000T0000Z-200621T0245Z/
Charles Mix SD-
911 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EAST CENTRAL CHARLES MIX COUNTY...
At 910 PM CDT, a severe thunderstorm was located near Lake Andes,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Lake Andes around 920 PM CDT.
Ravinia around 935 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4325 9873 4334 9861 4326 9831 4325 9831
4312 9835 4305 9846
TIME...MOT...LOC 0210Z 300DEG 21KT 4324 9856
HAIL...0.88IN
WIND...60MPH
$$
Dux177
WWUS53 KFSD 210227
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
927 PM CDT Sat Jun 20 2020
SDC023-210245-
/O.CON.KFSD.SV.W.0066.000000T0000Z-200621T0245Z/
Charles Mix SD-
927 PM CDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EAST CENTRAL CHARLES MIX COUNTY...
At 927 PM CDT, a severe thunderstorm was located over Ravinia, or
near Lake Andes, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Charles Mix County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4320 9858 4329 9850 4326 9831 4325 9831
4312 9835 4306 9844
TIME...MOT...LOC 0227Z 294DEG 25KT 4317 9841
HAIL...0.88IN
WIND...60MPH
$$
Dux443
WWUS53 KFSD 210236
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
936 PM CDT Sat Jun 20 2020
SDC023-210246-
/O.EXP.KFSD.SV.W.0066.000000T0000Z-200621T0245Z/
Charles Mix SD-
936 PM CDT Sat Jun 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHARLES MIX
COUNTY WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central South Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4320 9858 4329 9850 4326 9831 4325 9831
4312 9835 4306 9844
TIME...MOT...LOC 0236Z 311DEG 19KT 4316 9839
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:47 PM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, Jun 20, 2:47 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 247 PM CDT Sat Jun 20 2020 .SHORT TERM...(This Evening through Sunday) Issued at 246 PM CDT Sat Jun 20 2020 Challenging forecast for tonight into tomorrow with weak forcing across the region. At least partial clearing across South Dakota has lead to ample destabilization with 1500-2000 J/KG of CAPE west of the James River. Veering wind profile with speed shear mainly focused in the mid levels of the atmosphere leading to 25-30 knots of 0-6 km bulk shear late this afternoon, but as convection is expected to develop along a weak surface trough extending from eastern North Dakota into central South Dakota, 0-6 km bulk shear is expected to increase into the 35-40 knot range allowing for better organization. Tough to say how things will evolve this evening, with CAMs offering a variety of solutions based on organization to the west. Best chances for storms this evening appears to be across central South Dakota along the highway 14 corridor closer to the surface trough and upper level wave to the north. As convection spreads east, it should become less and less organized as instability and shear weakens, especially east of I-29. Low level warm air advection lingers east of I-29 through the overnight hours, but instability is very conditional on low level saturation. Have dry forecast after 06Z, but if low level saturation persists, the potential for an isolated shower exists. Surface trough across central South Dakota across central South Dakota is expected to inch eastward on Sunday. Airmass ahead of the boundary becomes increasingly unstable with surface heating. Veering wind profile, but wind shear is a bit weaker with 25-30 knots of 0-6 km. With weaker shear, expect storms to struggle to organize. Instability is a bit greater than today, so could see storms periodically pulse up to severe levels. West of the trough, it is possible to get an elevated storm or two with only weakly capped environment. Corfidi vectors are fairly short, and with precipitable water values approaching 1.5 inches (90 percent of moving average) east of the surface boundary, slow moving storms could produce heavy rainfall. .LONG TERM...(Sunday Night through Saturday) Issued at 246 PM CDT Sat Jun 20 2020 Cyclonic flow aloft continues across the western Great Lakes region into Monday leading to below normal temperatures and additional chances of showers and thunderstorms as short waves rotate into the region. Instability and shear should keep storms in the non-severe range. Temperatures warm midweek back to climatological norms with relatively quiet conditions. Another shortwave trough works through the Northern Plains Thursday into Friday creating additional chances for storms and severe weather. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1248 PM CDT Sat Jun 20 2020 VFR conditions should prevail through the period. Scattered cumulus deck across the area should raise through the afternoon hours. Could see convection after 00Z Sunday along and west of the James. Have added a tempo group for KHON TAF, but confidence is not as high on impact or timing further east. Additional showers and thunderstorms are possible Sunday, but mainly after 18Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...BT
Hazardous weather outlook, Jun 20, 3:30 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 330 PM CDT Sat Jun 20 2020 SDZ038-039-050-052>054-057>061-063>065-068-069-211045- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 330 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms will develop mid to late afternoon across central South Dakota, and move toward the James River areas during the evening. A few storms could produce hail to ping-pong ball size and winds to 70 mph from very late afternoon through the evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms will develop during the later afternoon and early evening hours on Sunday. An isolated severe storm is possible with hail to half-dollar size and winds to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 11 pm. IAZ001>003-014-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-062- 066-067-211045- Lyon-Osceola-Dickinson-Clay-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Brookings-Lake-Moody-Minnehaha-Turner- 330 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. A few thunderstorms are possible tonight, but the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will develop again mid to late afternoon Sunday, especially from around Interstate 90 and south. A few storms could become severe through the early evening with large hail to ping-pong ball size and damaging wind to 70 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ012-013-020>022-031-032-NEZ013-014-SDZ070-071-211045- Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon- Dakota-Clay-Union- 330 PM CDT Sat Jun 20 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. A few thunderstorms are possible tonight, but the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms during the morning could produce brief heavy rainfall or even some small hail, but a more significant threat for severe storms will evolve by late afternoon and evening. Scattered thunderstorms will develop rapidly between 4 and 7 pm, some of which will become severe with large hail to hen egg size and winds to 70 mph. Thunderstorms should taper off in intensity toward midnight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 20, 8:02 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 9 E DIXON 43.38N 99.29W
06/20/2020 E1.75 INCH GREGORY SD PUBLIC
DAMAGE TO CARS BY HAIL.
&&
PSLocal storm report, Jun 20, 8:16 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
816 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 10 N PLATTE 43.53N 98.85W
06/20/2020 E1.00 INCH BRULE SD PUBLIC
DAMAGE TO CORN IN FIELDS.
&&
PSLocal storm report, Jun 20, 8:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 10 SW PLATTE 43.30N 99.00W
06/20/2020 E1.00 INCH CHARLES MIX SD PUBLIC
REPORT VIA TWITTER.
&&
PSLocal storm report, Jun 20, 8:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 7 E PLATTE 43.40N 98.71W
06/20/2020 E1.50 INCH CHARLES MIX SD TRAINED SPOTTER
HAIL PEA TO PING PONG BALL SIZE COVERING THE
GROUND.
&&
PSLocal storm report, Jun 20, 8:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 10 W PLATTE 43.38N 99.04W
06/20/2020 E1.00 INCH CHARLES MIX SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
PSLocal storm report, Jun 20, 8:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 PM CDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HAIL 5 ENE BONESTEEL 43.10N 98.86W
06/20/2020 E1.00 INCH GREGORY SD PUBLIC
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 52 min |
| Jun 20, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix | 47 min |
| Jun 20, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 49 min |
| Jun 20, 8:17 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 43 min |
| Jun 20, 8:23 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 37 min |
| Jun 20, 8:52 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 38 min |
| Jun 20, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 35 min |
| Jun 21, 9:40 AM CDT | Flash Flood Watch | FSD | Clay, Union | 12 hr |
| Jun 21, 2:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 46 min |
| Jun 21, 2:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 37 min |
| Jun 21, 3:07 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 38 min |
| Jun 21, 3:20 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 40 min |
| Jun 21, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.